Tornadoes · United States · Kansas · 2007

EF0 tornado, Colony to Welda, Kansas, February 28, 2007

From Colony to Welda, this EF0 tornado ran 1.2 miles across Anderson County on February 28, 2007, touching down at 6:53 PM CST and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 28, 2007
Touchdown
6:53 PM CST (00:53 UTC)
Lifted
6:54 PM CST (00:54 UTC)
On the ground
1 minutes
Path length
1.2 miles (1.9 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Anderson County
Touchdown point
38.053, -95.421
Lift-off point
38.070, -95.425
Record number
0702281853-01

What the Weather Service recorded

A low pressure system pushed northeastward out of Oklahoma during the afternoon hours the 28th. The warm front extending from the low provided a focus for thunderstorm development. Tornadoes, gusty winds, and large hail were all reported across the Topeka CWA, with the first reports received just after 18:00 CST.

A weak EF-0 tornado touched down briefly in open country producing no damage. It developed from a parent HP-supercell thunderstorm. The path width was around 50 yards and the length was around one mile.

Report relayed from storm chaser to KAKE TV, who transmitted the report to NWS-Topeka. An HP-supercell thunderstorm tracked across southern Anderson Couty the evening of the 28th. The supercell thunderstorm produced a tornado that touched down just east of the city of Colony. |The tornado moved northeast and was on the ground for nearly 9 1/2 miles. It lifted around 5 miles east of Welda. The average width of the tornado was 250 yards. Ultimately, over 40 structures were damaged but remarkably no injuries occurred. Most structures reported minor damage. However, numerous trees were toppled and outbuildings destroyed. Power lines were downed resulting in power loss to a number of southeast Anderson county residents. At least one barn was destroyed and several homes received significant structural damage. Windows were blown out of a number of homes as well as cars. The most significant damage occurred to a large span metal horse arena. This arena had steel girders and concrete footings. It was lifted out of the ground and destroyed. Horsemen in the arena at the time the tornado approached found safety in a small interior room and were uninjured. However, a horse and rider who remained in the arena were both thrown 100 feet into a field. But neither the horse nor the rider was seriously injured. Another horse had a steel pipe driven through its head but was not killed. The resident of this property lost his billfold to the tornadic wind. However, in the clean-up the next day, he found his billfold in a bird's nest nearby. An elderly lady who was very deaf was asleep in her house when it was hit by the tornado. The house received significant damage. But she was unhurt and had no idea what happened until a neighbor found her later and explained her house had been hit. The Garnett police chief was racing south behind the storm in his patrol car and nearly lost control when he came upon 3 to 4 inches of solid ice (hail) on the road. Reports indicated that a large amount of hail had fallen along a parallel path 3 to 5 miles north of the tornado. At one farmstead, a railroad car used as a storage shed was pushed off its foundation and rolled three times along the ground, smashing cattle panels and fences. The tornado was rated EF-1.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Feb 28, 3:25 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 28, 3:25 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CST WED FEB 28 2007

.DISCUSSION...

CONCERNS REMAIN SEVERE POTENTIAL EAST CENTRAL LATER TONIGHT AND THEN
SNOW FOR OVERNIGHT HOURS.

MOSTLY SUNNY SKIES ACROSS OUR AREA TODAY...AND TEMPERATURES HAVE
MIXED OUT INTO THE 60S MOST AREAS. UPPER TROF MOVING ACROSS THE
ROCKIES ATTM...AND ARE STARTING TO SEE RESPONSE IN SURFACE LOW
DEEPENING OVER THE TX PANHANDLE. WHILE SOME DEWPOINTS ALONG AND
SOUTH OF INTERSTATE 70 ARE HOLDING IN THE LOWER 40S...DRIER AIR HAS
PROGRESSED EASTWARD WITH DEWPOINTS IN THE 30S ACROSS MUCH OF
SOUTHERN KS. DEWPOINTS IN THE 40S AND 50S NOT FAR AWAY IN NE OK.

SURFACE LOW IS PROGGED TO DEEPEN AND MOVE ACROSS SOUTHERN
KANSAS...THEN LIFT INTO NORTHERN MO AND INTO IOWA. INVERTED TROF TO
SET UP ACROSS KANSAS THROUGH MIDNIGHT.  STILL THINK WE WILL SEE SOME
POOLING OF DEWPOINTS ALONG THIS TROF AS IT CONTINUES TO DEVELOP AND
DRAW OKLAHOMA DEWPOINTS NORTHWARD. COOLING ALOFT FROM ADVANCING
UPPER TROF WILL BRING COOLING OVER OUR CWA AROUND 0Z. AT THAT
TIME...THINK CAP WILL WEAKEN ENOUGH TO INITIATE STORMS IN OUR FAR SE
CWA...AND TO SUSTAIN ANY CONVECTION WHICH INITIATES FURTHER
SOUTHWARD. 06Z RUC IS CLOSE TO CURRENT THINKING WHERE S/SE FLOW WILL
DRAW MOISTURE AND STORMS NORTHWARD ALONG I70 CORRIDOR THROUGH THE
EVENING...THEN RUN INTO CONVERGENCE IN THE SURFACE TROF AS FRONT
PUSHES SOUTHWARD. WITH CAPES UP TO 1200 J/KG...AND 0-6KM SHEAR
RUNNING 50 KTS WITH SURFACE BASED CONVECTION...THINK WE WILL SEE
SOME SEVERE STORMS BEFORE MIDNIGHT.

NEXT CONSIDERATION IS SNOW FROM MIDNIGHT TO NOON THURSDAY. MID LEVEL
FREEZING MARK COMES INTO THE WESTERN CWA BY MIDNIGHT...THEN
PROGRESSES EASTWARD TOWARD TOP BY 12Z.  HAVE SPREAD SNOW AND BLOWING
SNOW EASTWARD...WITH A RAIN SNOW MIX AND RAIN OUT AHEAD.  THINK WE
WILL HAVE SOME LINGERING THUNDER 6-9Z ALONG AND SE OF I35.  AS UPPER
STORM GATHERS STRENGTH AND SFC LOW DEEPENS...SURFACE WINDS INCREASE
TO SUSTAINED 20 MPH WITH HIGHER GUSTS...AND WILL THEREFORE KEEP THE
SN/BLSN ADVISORY.  WINDOW FOR SNOWFALL IS TIGHT...BUT STRAIGHT
CONVERSIONS 10/1 OF QPF TO SNOW SHOULD BRING ADVISORY NUMBERS ACROSS
THE NORTHERN COUNTIES. BETTER QVECTOR CONVERGENCE...SATURATED
PV...AND TROWAL FEATURES NOT COMING TOGETHER OVER OUR AREA FOR HEAVY
SNOW...ALTHOUGH SOME FRONTOGENESIS WILL LIKELY BRING SOME LOCALLY
HIGHER AMOUNTS. WILL GO WITH 2-5 IN THE NORTHERN 2 TIERS OF COUNTIES
AT THIS TIME. IF SYSTEM SLOWS OR STARTS TO DEEPEN FASTER...WILL NEED
TO BE SHIFTED.

WINDS WILL REMAIN WESTERLY THURSDAY ACROSS THE CWA AND INCREASE FROM
THE WEST/NORTHWEST FRIDAY INTO SATURDAY MORNING. THIS WILL LIKELY
KEEP LOWS THURSDAY NIGHT UP FROM WHAT THEY OTHERWISE WOULD BE
(ESPECIALLY NORTHERN CWA WHERE SNOWCOVER EXPECTED TO BE DEEPEST)
WITH LOWS MAINLY IN THE LOW TO MID 20S.  ANOTHER SHORTWAVE LOBE WILL
SWING SOUTHEAST ACROSS THE AREA ON THE BACKSIDE OF UPPER LOW STILL
OVER THE GREAT LAKES. AS THIS OCCURS...NOT ONLY WILL THE WINDS
INCREASE...BUT ALSO THE CHANCE FOR SNOW FLURRIES/VERY LIGHT SNOW
NORTH/NORTHEAST CWA WITH THE PASSAGE OF THE TROUGH. HAVE ADDED A
CHANCE FOR FLURRIES FAR NORTH/NORTHEAST FRIDAY NIGHT/EARLY SATURDAY
TO ACCOUNT FOR THIS...BUT EXPECT THE EVENT TO REMAIN LIGHT. THIS
WILL ALSO BRING A REINFORCING PUSH OF COOLER AIR AND CLOUDS INTO THE
AREA AS WELL. EXPECT HIGHS SATURDAY TO BE NEARLY THE SAME OR
SLIGHTLY COOLER THAN FRIDAY MOST AREAS.

AS CWA TRANSITIONS FROM NORTHWEST FLOW TO A MORE ZONAL FLOW BY THE
END OF THE WEEKEND WITH UPSTREAM RIDGING...TEMPERATURES WILL BEGIN
TO MODERATE AS 850 FLOW BECOMES MORE WESTERLY AND 850 TEMPS INCREASE
RAPIDLY LATE SUNDAY INTO MONDAY. THIS IN COMBINATION WITH MORE
SUNSHINE SHOULD HELP PUSH HIGHS SUNDAY INTO THE UPPER 40S TO LOWER
50S THEN MAINLY THE LOW TO MID 50S ON MONDAY...THEN GENERALLY 55 TO
60 TUESDAY AND WEDNESDAY.  MOISTURE AND FORCING APPEAR WILL BE
LIMITED SUNDAY INTO THE MIDDLE OF NEXT WEEK...SO WILL CONTINUE WITH
A DRY FCST.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT UNTIL 12 PM CST
THURSDAY KSZ008>012-020>023-034.

&&
Hazardous weather outlook, Feb 28, 3:40 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
340 PM CST WED FEB 28 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-011130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
340 PM CST WED FEB 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER DURING THE EVENING HOURS
ACROSS EAST CENTRAL AND NORTHEAST KANSAS...WITH THE BEST CHANCE
GENERALLY SOUTHEAST OF THE KANSAS TURNPIKE.

A WARM FRONT WILL SHIFT NORTH INTO EAST CENTRAL KANSAS...BRINGING
WARM MOIST UNSTABLE AIR INTO THE REGION. LOW PRESSURE DEVELOPING
OVER THE TEXAS PANHANDLE LATE WEDNESDAY AFTERNOON WILL MOVE
NORTHEAST ACROSS SOUTHEAST AND EAST CENTRAL KANSAS WEDNESDAY NIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE EVENING HOURS. WITH
SUFFICIENT SHEAR AND INSTABILITY IN PLACE ALONG AND SOUTH OF THE
WARM FRONT...A FEW SUPERCELL STORMS MAY DEVELOP. THE GREATEST SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS BUT AN ISOLATED
TORNADO IS POSSIBLE ACROSS EAST CENTRAL KANSAS.

AS COLDER AIR IS DRAWN INTO THE SYSTEM AFTER MIDNIGHT...RAIN WILL
CHANGE OVER TO SNOW.  TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES
WILL BE POSSIBLE ALONG AND NORTH OF A LINE FROM ABILENE TO
HOLTON...WITH THE HEAVIER TOTALS FORECAST ALONG THE NEBRASKA
BORDER. IN ADDITION...STRONG NORTHWEST WINDS WILL RESULT IN BLOWING
SNOW ACROSS FAR NORTHERN KANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

BLOWING SNOW WILL CONTINUE THROUGH THE MID MORNING HOURS ACROSS
NORTHERN KANSAS DUE TO STRONG NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING FOR SEVERE STORMS ALONG AND
SOUTHEAST OF INTERSTATE 35. SPOTTERS ARE ALSO ENCOURAGED TO REPORT
SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

In the hours before

Local storm report, Feb 28, 6:27 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     HAIL             3 SW LE ROY             38.05N 95.67W
02/28/2007  E1.00 INCH       COFFEY             KS   LAW ENFORCEMENT

&&

BN
Local storm report, Feb 28, 6:48 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             COLONY                  38.07N 95.37W
02/28/2007  E0.88 INCH       ANDERSON           KS   LAW ENFORCEMENT

&&

BN
Local storm report, Feb 28, 6:51 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CST WED FEB 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 S MELVERN             38.46N 95.64W
02/28/2007  E0.75 INCH       OSAGE              KS   TRAINED SPOTTER

&&

PHILLIPS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 00:00Z

0.9 hours before the tornado, 106 km from the path. March 1, 2007.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2007-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -112615, lifted condensation level 2552 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2007-03-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 58 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-112615 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2552 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.4 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 12:00Z

11.1 hours after it, 106 km from the path. March 1, 2007.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -43178, lifted condensation level 530 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2007-03-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -30 square meters per square second, 0 to 6 km bulk shear 54 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-43178 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Burlington (UKL), 38 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 126 km away, was scanning. The volume nearest the touchdown began at 00:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of February 28, 2007

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 281:55 PM ESTEF0Broward, FL2.2100$10,000
February 286:33 PM CSTEF0Woodson, KS0.350
February 287:01 PM CSTEF0Allen, KS0.120
February 287:05 PM CSTEF1Anderson, KS9.4440
February 287:07 PM CSTEF0Allen, KS0.3250
February 287:24 PM CSTEF0Anderson, KS3.5100
February 287:30 PM CSTEF4Blue Mound–Mound City tornado, KS24.5800$400,000
February 288:27 PM CSTEF1Bates, MO12.9100$50,000
February 2810:05 PM CSTEF1Cass, MO6.250$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.